Alert archive / Nebraska / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 132, NWS North Platte, NE
NWS North Platte, NE issued this severe thunderstorm warning at May 17, 2005, 4:39 PM CDT for Logan County, McPherson County, Thomas County, Nebraska. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 17, 2005, 4:39 PM CDT (21:39 UTC)
- Expired
- May 17, 2005, 5:45 PM CDT
- In force
- 66 min
- Issued by
- NWS North Platte, NE
- Area
- Counties, with a storm outline in the text
Counties Logan County, NE, McPherson County, NE, Thomas County, NE
The radar
The North Platte radar (KLNX), 40 km from the middle of the area, began a volume at 21:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 17, 1:50 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 9.7 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 64 J/kg
- Mixed-layer CIN
- -650 J/kg
- Mixed-layer LCL
- 1316 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 82 m²/s²
- 0-3 km storm-relative helicity
- 94 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KLBF 172139 SVRLBF NEC113-117-171-172245- /O.NEW.KLBF.SV.W.0132.050517T2139Z-050517T2245Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORTH PLATTE NE 439 PM CDT TUE MAY 17 2005 THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN MCPHERSON COUNTY IN WEST CENTRAL NEBRASKA NORTHWESTERN LOGAN COUNTY IN WEST CENTRAL NEBRASKA THOMAS COUNTY IN NORTH CENTRAL NEBRASKA * UNTIL 545 PM CDT * AT 436 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING HAIL UP TO GOLF BALL SIZE. THIS STORM WAS LOCATED 13 MILES NORTH OF RINGGOLD...OR ABOUT 16 MILES NORTHEAST OF TRYON...AND MOVING NORTHEAST AT 15 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... RURAL NORTHWESTERN LOGAN COUNTY AT 450 PM CDT RURAL SOUTHERN THOMAS COUNTY AT 450 PM CDT RURAL CENTRAL THOMAS COUNTY AT 530 PM CDT DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM. WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM. LAT...LON 4142 10101 4142 10070 4187 10034 4199 10068 $$ JMC
1 follow-up statement
000 WWUS53 KLBF 172206 SVSLBF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTH PLATTE NE 504 PM CDT TUE MAY 17 2005 NEC113-117-171-172245- /O.CON.KLBF.SV.W.0132.000000T0000Z-050517T2245Z/ MCPHERSON NE-LOGAN NE-THOMAS NE- 504 PM CDT TUE MAY 17 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 545 PM CDT FOR THOMAS...NORTHWESTERN LOGAN AND EASTERN MCPHERSON COUNTIES... AT 501 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED NEAR RINGGOLD...OR ABOUT 12 MILES WEST OF STAPLETON...MOVING NORTHEAST AT 20 MPH. ADDITIONAL THUNDERSTORMS CAPABLE OF PRODUCING NICKEL SIZE HAIL WERE LOCATED FROM WEST OF HALSEY TO 15 MILES NORTH OF STAPLETON...ALSO MOVING NORTHEAST AT 20 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... RINGGOLD BY 500 PM CDT THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS AND LARGE DAMAGING HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS LAT...LON 4142 10101 4142 10070 4187 10034 4199 10068 $$ JWS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 2:35 PM CDT, 2 hours 4 minutes earlier.
Area forecast discussion, May 17, 2:35 PM CDT, 2 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
235 PM CDT TUE MAY 17 2005
...THE IMMEDIATE FORECAST PROBLEM IS THE POTENTIAL FOR SEVERE
THUNDERSTORMS CONTINUING INTO THE EVENING...
.DISCUSSION...
IN THE IMMEDIATE FUTURE, CONVECTION WILL PROBABLY BE UNDERWAY
ALREADY BY FORECAST ISSUANCE TIME. INITIAL PROJECTION OF THE
LOCATION OF THE DRY LINE AT 21Z IS LIKELY TO BE FROM JUST WEST OF
VALENTINE THROUGH NORTH PLATTE TO GOODLAND AND THUNDERSTORMS WILL BE
ALONG AND EAST OF THAT LINE.
IT IS THEN PROJECTED TO BE THROUGH CENTRAL AND SOUTHWEST
NEBRASKA BY 03Z. THIS SHOULD END THE STORMS OVER ALL BUT ABOUT THE
EASTERN HALF OF THE STATE.
AFTER THAT, THE UPPER RIDGE BUILDS ACROSS THE NORTHERN PLAINS
THURSDAY NIGHT AND FRIDAY KEEPING THE WEATHER QUIET FOR A DAY OR
TWO. ANOTHER FRONTAL SYSTEM MOVES INTO NORTHWEST NEBRASKA BY
SATURDAY EVENING AND THROUGH THE STATE BY SUNDAY EVENING. THERE IS
PLENTY OF MOISTURE WITH SPECIFIC HUMIDITY AT OR ABOVE 6G/KG.
CONVERGENCE AND WARM ADVECTION ALONG THE SYSTEM WILL GENERATE
THUNDERSTORMS SATURDAY NIGHT IN WESTERN NEBRASKA. BY LATE SUNDAY
MORNING THE STORMS SHOULD BE OUT OF CENTRAL NEBRASKA. ONCE AGAIN,
QUIET WEATHER IS EXPECTED AS THE UPPER RIDGE BUILDS OVER THE
ROCKIES.
&&
.SYNOPSIS...
ANALYSIS OF THE 18Z SURFACE DATA INDICATED LOW PRESSURE CENTERS
IN NORTHEAST WYOMING, NORTHWEST NEBRASKA AND NORTHWEST KANSAS. A
QUASI-STATIONARY FRONT WAS DRAPED THROUGH NORTHEAST WYOMING AND
NORTHERN NEBRASKA WITH THE DRY LINE EAST OF ALLIANCE AND SYDNEY AND
WEST OF OGALLALA. DEWPOINTS WERE IN THE MID 50S EAST OF THE DRY LINE
AND DROP OFF RAPIDLY TO THE MID 30S WEST OF THE LINE.
&&
.LBF WATCHES/WARNINGS/ADVISORIES...
SEVERE THUNDERSTORM WATCH UNTIL 0300Z NEZ004>006-008-009-023>027-
057>059-069>071
&&
SPRINGERHazardous weather outlook, May 17, 2:09 PM CDT, 2 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTH PLATTE NE 209 PM CDT TUE MAY 17 2005 NEZ004>010-022>029-035>038-056>059-069>071-094-181100- ARTHUR NE-BLAINE NE-BOYD NE-BROWN NE-CHASE NE-CUSTER NE-DEUEL NE- EASTERN CHERRY NE-FRONTIER NE-GARDEN NE-GARFIELD NE-GRANT NE- HAYES NE-HOLT NE-HOOKER NE-KEITH NE-KEYA PAHA NE-LINCOLN NE-LOGAN NE- LOUP NE-MCPHERSON NE-PERKINS NE-ROCK NE-SHERIDAN NE-THOMAS NE- WESTERN CHERRY NE-WHEELER NE- INCLUDING THE CITIES OF...AINSWORTH...ARNOLD...ARTHUR...BASSETT... BIG SPRINGS...BREWSTER...BROKEN BOW...BURWELL...CHAPPELL...CURTIS... GORDON...GRANT...HAY SPRINGS...HAYES CENTER...IMPERIAL...MULLEN... NORTH PLATTE...ONEILL...OGALLALA...OSHKOSH...RUSHVILLE...SPENCER... SPRINGVIEW...STAPLETON...TAYLOR...THEDFORD...TRYON AND VALENTINE 209 PM CDT TUE MAY 17 2005 ...SEVERE THUNDERSTORM WATCH FOR PORTIONS OF WESTERN AND NORTH CENTRAL NEBRASKA THROUGH THIS EVENING... ...WIND ADVISORY FOR NORTH CENTRAL NEBRASKA THROUGH THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEBRASKA. .DAY ONE...TONIGHT A STRONG SURFACE LOW PRESSURE SYSTEM WILL CONTINUE TO MOVE OUT ONTO THE HIGH PLAINS AND INTENSIFY THIS EVENING. AS THE COLD FRONT MOVES ACROSS THE OUTLOOK AREA...SCATTERED TO NUMEROUS THUNDERSTORMS WILL DEVELOP THROUGH THE EVENING HOURS. THE THUNDERSTORMS HAVE THE POTENTIAL TO RAPIDLY BECOME SEVERE. LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY THREAT...HOWEVER AN ISOLATED TORNADO IS ALSO POSSIBLE. STRONG SOUTHEAST WINDS WILL CONTINUE THIS EVENING AHEAD OF THE COLD FRONT...ACROSS NORTH CENTRAL NEBRASKA. ALSO BEHIND THE COLD FRONT WILL BE A BRIEF PERIOD OF STRONG WEST TO NORTHWEST WINDS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY SCATTERED THUNDERSTORMS ARE EXPECTED AGAIN SATURDAY NIGHT THROUGH SUNDAY AS ANOTHER COLD FRONT MOVES ACROSS THE AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE LIKELY THIS EVENING AND POSSIBLY INTO THE OVERNIGHT. MASEK
In the hours before
Special weather statement, May 17, 1:51 PM CDT, 2 hours 48 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTH PLATTE NE 151 PM CDT TUE MAY 17 2005 NEZ004>006-008-009-023>027-035>038-057>059-069>071-094-180300- ARTHUR NE-BLAINE NE-BROWN NE-CHASE NE-CUSTER NE-EASTERN CHERRY NE- FRONTIER NE-GRANT NE-HAYES NE-HOOKER NE-KEITH NE-KEYA PAHA NE- LINCOLN NE-LOGAN NE-LOUP NE-MCPHERSON NE-PERKINS NE-ROCK NE- SHERIDAN NE-THOMAS NE-WESTERN CHERRY NE- INCLUDING THE CITIES OF...AINSWORTH...ARNOLD...ARTHUR...BASSETT... BREWSTER...BROKEN BOW...CURTIS...GORDON...GRANT...HAY SPRINGS... HAYES CENTER...IMPERIAL...MULLEN...NORTH PLATTE...OGALLALA... RUSHVILLE...SPRINGVIEW...STAPLETON...TAYLOR...THEDFORD... TRYON AND VALENTINE 151 PM CDT TUE MAY 17 2005 ...A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR PARTS OF WESTERN AND NORTH CENTRAL NEBRASKA... THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH UNTIL 10 PM CDT (9 PM MDT). COUNTIES INCLUDED IN THE WATCH ARE SHERIDAN...CHERRY...KEYA PAHA...BROWN...ROCK...LOUP... BLAINE...CUSTER...THOMAS...LOGAN...HOOKER...MCPHERSON... GRANT...ARTHUR...KEITH...PERKINS...LINCOLN...FRONTIER... HAYES...CHASE. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. MASEK
Local storm report, May 17, 4:00 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
400 PM CDT TUE MAY 17 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0357 PM HAIL 1 S SUTHERLAND 41.14N 101.13W
05/17/2005 1.75 INCH LINCOLN NE LAW ENFORCEMENT
GOLF BALL SIZED HAIL ALONG INTERSTATE 80 FROM 1 MILE WEST
OF SUTHERLAND TO 3 MILES EAST OF SUTHERLAND
&&
RBURNSLocal storm report, May 17, 4:01 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
401 PM CDT TUE MAY 17 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0359 PM HAIL SUTHERLAND 41.16N 101.13W
05/17/2005 1.00 INCH LINCOLN NE BROADCAST MEDIA
&&
RBURNSLocal storm report, May 17, 4:02 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
402 PM CDT TUE MAY 17 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0355 PM HAIL 5 SSW SUTHERLAND 41.09N 101.16W
05/17/2005 0.75 INCH LINCOLN NE PUBLIC
&&
RBURNSThe office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 17, 3:41 PM CDT | Severe Thunderstorm Warning | LBF | Lincoln | 64 min |
| May 17, 4:08 PM CDT | Severe Thunderstorm Warning | LBF | McPherson | 37 min |
| May 17, 4:15 PM CDT | Tornado Warning | LBF | Lincoln | 30 min |
| May 17, 4:44 PM CDT | Tornado Warning | LBF | Lincoln | 31 min |
| May 17, 5:15 PM CDT | Severe Thunderstorm Warning | LBF | Lincoln, Logan | 53 min |
| May 17, 5:22 PM CDT | Severe Thunderstorm Warning | LBF | Brown, Cherry | 53 min |
| May 17, 5:27 PM CDT | Severe Thunderstorm Warning | LBF | Blaine | 48 min |
| May 17, 5:45 PM CDT | Severe Thunderstorm Warning | LBF | Logan, Thomas | 41 min |
| May 17, 6:03 PM CDT | Severe Thunderstorm Warning | LBF | Custer | 57 min |
| May 17, 6:05 PM CDT | Severe Thunderstorm Warning | LBF | Brown | 43 min |
| May 17, 6:15 PM CDT | Severe Thunderstorm Warning | LBF | Blaine | 45 min |
| May 17, 6:24 PM CDT | Severe Thunderstorm Warning | LBF | Keya Paha | 52 min |
| May 17, 6:30 PM CDT | Severe Thunderstorm Warning | LBF | Custer | 45 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.